Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Curvature restrictions on convex, timelike surfaces in Minkowski 3-space

Author: Senchun Lin
Journal: Proc. Amer. Math. Soc. 128 (2000), 1459-1466
MSC (1991): Primary 53C42, 53C40, 53B30
Published electronically: December 8, 1999
MathSciNet review: 1709760
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose that $K$ and $H$ are Minkowski Gauss curvature and Minkowski mean curvature respectively on a timelike surface $S$ that is $C^{2}$ immersed in Minkowski 3-space $E^{3}_{1}$. Suppose also that $0\not \equiv K < 0$ and that $S$ is complete as a surface in the underlying Euclidean 3-space $E^{3}$. It is shown that neither $K$ nor $H$ can be bounded away from zero on such a surface $S$.

References [Enhancements On Off] (What's this?)

  • [1] Busemann H, Convex Surfaces, Interscience, New York, (1958). MR 21:3900
  • [2] Calabi E., Examples of Bernstein problems for some non-linear equations, Proc. Sympos. Pure Appl. Math. 15(1968),223-230. MR 41:8806
  • [3] Cheng S.Y. and Yau S.T., Differential equations on Riemannian manifolds and their geometrical applications, Comm. Pure. Appl. Math., 28(1975),333-354. MR 52:6608
  • [4] -, Maximal spacelike hypersurfaces in the Lorentz-Minkowski spaces, Ann. of Math. (2)104(1976), 407-419.
  • [5] Flaherty F.J., Surfaces d'onde dans l'espace de Lorentz-Minkowski, C.R. Acad. Sci. Paris t. 284A, 521-523. MR 55:4064
  • [6] Hartman P. and Nirenberg L., On spherical image maps whoseJacobians do not change sign, Amer. J. Math., 81(1959),901-920. MR 23:A4106
  • [7] Klotz T. and Osserman R., Complete surfaces in $E^{3}$ with constant mean curvature, Comm. Math. Helv., 41(1966-67),313-318. MR 35:2213
  • [8] Kohlmann P., Splitting and pinching for convex sets, Geom. Dedicata, 60(1996),125-143. MR 97a:52005
  • [9] Lin S., Splitting and pinching for complete convex surfaces in $E^{3}$, Geom. Dedicata 69(1998), 83-90. MR 98k:53006
  • [10] -, A mean cuvature pinching theorem for convex hypersurfaces in $E^{n+1}$. Preprint.
  • [11] -, Spacelike and timelike convex hypersurfaces in Minkowski space with $H\ge c>0$, Preprint.
  • [12] Milnor T.K., Harmonic maps and classical surface theory in Minkowski 3-space, Trans. Amer. Math. Soc. 280, 1983,161-185. MR 85e:58037
  • [13] Milnor T.K., A conformal analog of Bernstein's theorem for timelike surfaces in Minkowski 3-space, Contemp. Math. 64(1987),123-130. MR 88b:53076
  • [14] Milnor T.K., Entire timelike minimal surfaces in $E^{3,1}$, Mich. Math. J., 37(1990),163-177. MR 92b:53007
  • [15] O'Neill B,. Semi-Riemannian Geometry with Applications to Relativity, Academic Press (1983).
  • [16] Sacksteder R., On hypersurfaces with nonnegative sectional curvature, Amer. J. Math.,82(1960),609-630. MR 22:7087
  • [17] Treibergs A.E., Entire spacelike hyperspaces of constant mean curvature in Minkowski space, Invent. Math. 66(1982),39-56. MR 83h:53080
  • [18] van Heijenoort J., On locally convex manifolds, Comm. Pure Appl. Math.,5(1952),223-242. MR 14:557b
  • [19] T.Weinstein, An Introduction to Lorentz Surfaces, de Gruyter Expositions in Mathematics 22 (1996). MR 98a:53104
  • [20] Wu H., The spherical images of convex hypersurfaces, J. Diff. Geom., 9(1974),279-290. MR 50:1182

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C42, 53C40, 53B30

Retrieve articles in all journals with MSC (1991): 53C42, 53C40, 53B30

Additional Information

Senchun Lin
Affiliation: Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08903

Received by editor(s): June 23, 1998
Published electronically: December 8, 1999
Communicated by: Peter Li
Article copyright: © Copyright 2000 American Mathematical Society